Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 48, NWS Boston/Norton, MA

July 24, 2015Essex County, Middlesex County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 24, 2015, 3:37 PM EDT for Essex County, Middlesex County, Massachusetts. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2015, 3:37 PM EDT (19:37 UTC)
Expired
Jul 24, 2015, 4:15 PM EDT
In force
38 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Essex County, MA, Middlesex County, MA

The radar

The Boston radar (KBOX), 80 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 7.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2015-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2015-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

862 
WUUS51 KBOX 241937
SVRBOX
MAC009-017-242015-
/O.NEW.KBOX.SV.W.0048.150724T1937Z-150724T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
337 PM EDT FRI JUL 24 2015

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL ESSEX COUNTY IN NORTHEASTERN MASSACHUSETTS...
  NORTHEASTERN MIDDLESEX COUNTY IN NORTHEASTERN MASSACHUSETTS...

* UNTIL 415 PM EDT

* AT 337 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER
  PELHAM...OR NEAR DRACUT...AND WAS MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS IMPACTED INCLUDE...
  LOWELL...LAWRENCE...PEABODY...METHUEN...BILLERICA...WOBURN...
  CHELMSFORD...ANDOVER...DRACUT...TEWKSBURY...NORTH ANDOVER...
  READING...BURLINGTON...WILMINGTON...NORTH READING...BEDFORD...
  PELHAM...LYNNFIELD...TYNGSBOROUGH AND CARLISLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO
INDOORS AND STAY AWAY FROM WINDOWS.  DRIVERS SHOULD PREPARE FOR LOW
VISIBILITY AND AVOID FLOODED ROADS.

&&

LAT...LON 4255 7102 4248 7129 4270 7142 4270 7129
      4273 7127 4274 7124 4275 7122 4274 7119
      4276 7118
TIME...MOT...LOC 1937Z 335DEG 24KT 4273 7130 
$$
MANNING
1 follow-up statement
691 
WWUS51 KBOX 242004
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
404 PM EDT FRI JUL 24 2015

MAC009-017-242015-
/O.CON.KBOX.SV.W.0048.000000T0000Z-150724T2015Z/
ESSEX MA-MIDDLESEX MA-
404 PM EDT FRI JUL 24 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR WEST CENTRAL ESSEX AND NORTHEASTERN MIDDLESEX COUNTIES...

AT 403 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER
WILMINGTON...OR NEAR BILLERICA...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
LOWELL...LAWRENCE...METHUEN...ANDOVER...DRACUT...TEWKSBURY...NORTH
ANDOVER AND PELHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. GO
INSIDE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. DRIVERS SHOULD EXPECT POOR VISIBILITY AND AVOID FLOODED
ROADS.

&&

LAT...LON 4262 7108 4260 7127 4270 7132 4270 7129
      4273 7127 4274 7124 4275 7122 4274 7119
      4276 7118
TIME...MOT...LOC 2003Z 335DEG 24KT 4257 7120 

$$
MANNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:07 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 24, 2:07 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
207 PM EDT FRI JUL 24 2015

.SYNOPSIS...
STRONG TO SEVERE STORMS WILL BE POSSIBLE TODAY ACROSS NORTHERN
AND EASTERN PORTIONS OF SOUTHERN NEW ENGLAND WITH PARTICULAR FOCUS
OVER EASTERN MASSACHUSETTS. DRY WEATHER OVERNIGHT FOLLOWED BY A RISK
OF AFTERNOON SHOWERS SATURDAY AFTERNOON ALONG A BACKDOOR COLD FRONT
ACROSS THE REGION. SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE SUNDAY
AS A WARM FRONT MOVES THROUGH FOLLOWED BY A COLD FRONT WHICH DISSIPATES
ALONG THE COAST LATE MONDAY NIGHT. THE NEXT MAIN FEATURE WILL BE A
POSSIBLE HEAT WAVE TUESDAY THROUGH THURSDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...

HIGHLIGHTS...

 * STRONG TO SEVERE STORMS POSSIBLE ESPECIALLY OVER EASTERN MA
 * POTENTIAL THREATS: HAIL / STRONG WINDS / FREQUENT LIGHTNING
 * TIMING: AFTERNOON INTO EARLY EVENING HOURS

DISCUSSION...

2 PM UPDATE...

NO WHOLESALE CHANGES WITH THIS UPDATE AS SHOWERS/T-STORMS ARE
DEVELOPING AS EXPECTED. SEABREEZE IS NORTHEAST MA WAS A FOCUS
EARLIER AND NOW THE EAST SLOPES OF THE WORCESTER HILLS APPEARS AS
A SECONDARY FOCUS. OTHER CLUSTER OF STORMS IS NORTH OF ALBANY NY.
THIS APPEARS TIED TO THE CORE OF THE COLD AIR ALOFT...-17C AT H5
WHICH IS QUITE ANOMALOUS FOR JULY 24TH...ABOUT 2.5 STD DEVIATIONS
COLDER THAN NORMAL. THIS POCKET OF -17C AT H5 IS PROGGED TO SWEEP
SOUTHEAST ACROSS EASTERN MA AND RI LATER THIS AFTERNOON AND EARLY
EVENING. THUS T-STORMS HAZARDS REMAIN UNCHANGED...SMALL HAIL AND
GUSTY WINDS WITH A LOW RISK FOR A FEW STORMS TO APPROACH SEVERE.
ACTIVITY SHOULD PEAK IN AREAL COVERAGE AND INTENSITY AROUND 21Z.
SHOWERS/T-STORMS WILL BE LESS NUMEROUS ACROSS CT GIVEN TRAJECTORY
OF COLD AIR ALOFT.

OTHERWISE EXPECT A MIX OF SUN AND CLOUDS WITH HIGHS IN THE U70S TO
L80S...SLIGHTLY COOLER ALONG THE COAST GIVEN ONSHORE FLOW.

PREVIOUS DISCUSSION...
SIMPLE AND STRAIGHT-FORWARD...SCATTERED SHOWERS AND THUNDERSTORMS
ANTICIPATED DURING THE AFTERNOON INTO EARLY-EVENING HOURS. SOME OF
THE STORMS ARE LIKELY TO BECOME STRONG TO SEVERE WITH POTENTIAL
THREATS OF ONE OR MORE OF THE FOLLOWING: FREQUENT LIGHTNING /
SMALL TO SEVERE-SIZE HAIL OF 1-INCH OR GREATER / STRONG GUSTY
WINDS WITH THE POTENTIAL OF BECOMING DAMAGING. WILL PREVAIL SUCH
THREATS IN THE FORECAST. WHILE THREATS ARE POSSIBLE MAINLY OVER N-
AND E-PORTIONS OF S NEW ENGLAND...PARTICULAR FOCUS IS UPON E
MASSACHUSETTS ALONG AN ONSHORE SEA-BREEZE OF HIGHER DEWPOINT AIR
RESULTING IN GREATER INSTABILITY AND LOW-LEVEL CONVERGENCE.

EVALUATING THE ENVIRONMENT...H5 COLD POOL ALOFT OF -16C RESULTS IN
CONDITIONALLY UNSTABLE MID-LEVEL LAPSE RATES OF 6C/KM. WITHIN STRONG
CYCLONIC FLOW THROUGH WHICH A DECENT MID-LEVEL IMPULSE DIVING SE
YIELDS ENHANCED ASCENT...A WELL-MIXED BOUNDARY-LAYER EVOLVES BELOW.
HIGHEST INSTABILITY VALUES PER MUCAPE OF AROUND 1000 J/KG THROUGHOUT
A THIN-CAPE PROFILE WITHIN THE VERTICAL ATMOSPHERE FOCUS ALONG THE E-
SHORE-LINE OF MASSACHUSETTS AS AN ONSHORE SEA-BREEZE OFF WARM OCEAN
WATERS TRANSPORTS HIGHER DEWPOINT AIR TOWARDS THE INTERIOR AS TEMPS
WARM INTO THE UPPER-70S / LOW-80S. WITH A FOCUSED AREA OF LOW-LEVEL
CONVERGENCE BENEATH THE MID-LEVEL IMPULSE THERE IS THE EXPECTATION
OF DEEP-LAYER LIFT. CONSIDERING THIS AND FREEZING-LEVEL HEIGHTS OF
AROUND 9800 FEET WITH WET-BULB-ZERO HEIGHTS SLIGHTLY LOWER AND -20C
A LITTLE ABOVE 20000 FEET IN AN ENVIRONMENT OF NW-SE UNI-DIRECTIONAL
SHEAR OF AROUND 30 KTS PARALLEL TO THE MEAN-WIND...THERE IS HIGHER
CONFIDENCE OF A SEVERE HAIL THREAT. AGAIN...DEPENDENT ON PRESENCE OF
HIGHER DEWPOINT AIR COMING ASHORE. WITH THE WEAK SHEAR IN PLACE...
ANY CORES THAT ARE ABLE TO GO WAY UP IN THE ATMOSPHERE COULD COME
DOWN QUICKLY THROUGH THE INVERTED-V LOW-LEVEL PROFILE PER BUFKIT
SOUNDINGS YIELDING THE THREAT OF STRONG TO DAMAGING WINDS.

ALL IN ALL WHAT CAN THE PAST TEACH US? TOP CIPS ANALOG TOWARDS THIS
EVENT HAS ALWAYS BEEN 2011.08.02. QUITE A SIMILAR SETUP OF COLD-POOL
ALOFT SWEEPING SE ABOVE A SEA-BREEZE PUSHING ONSHORE WITH HIGHER
DEWPOINT AIR YIELDED SEVERAL SEVERE HAIL REPORTS OVER E MASS WITH A
COUPLE OF DAMAGING WIND REPORTS. SHEAR AND INSTABILITY PARAMETERS AS
WELL AS FREEZING-LEVEL HEIGHTS ARE NEAR TO THIS FORECASTED EVENT.
THIS LENDS CONFIDENCE TOWARDS SEEING STRONG TO SEVERE STORMS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
TONIGHT...

SHOWERS AND THUNDERSTORMS LINGER DURING THE EARLY EVENING HOURS BUT
SHOULD QUICKLY CONCLUDE WITH THE LOSS OF DAYTIME HEATING AND THE
ENVIRONMENT EVOLVING INTO ONE OF SUBSIDENCE IN WAKE OF THE STRONG
MID-LEVEL IMPULSE ROTATING OFFSHORE. SCT-BKN CLOUD DECKS MAY LINGER
BUT OVERALL CONDITIONS SHOULD BECOME MOSTLY CLEAR BENEATH LIGHT N-
WINDS. ANTECEDENT RAINS WITH THE POTENTIAL OF RADIATIONAL
COOLING... COULD SEE SOME PATCHY DENSE FOG FOR N- AND E-PORTIONS
OF S NEW ENGLAND WITH LOWS AROUND THE UPPER-50S.

SATURDAY...

MID-LEVEL RIDGE DEAMPLIFIES IN WAKE OF FRIDAYS WEATHER IN RESPONSE
TO COLUMN-COOLING SUBSEQUENT OF INCREASING ISENTROPIC ASCENT OF S-
MOISTURE ALONG LOW- TO MID-LEVEL WARM FRONT UP AGAINST THE HIGHER
TERRAIN ACROSS THE NE-CONUS. THIS AS HIGH PRESSURE OVER THE GULF OF
MAINE INVOKES A BACKDOOR COLD FRONT AT THE SURFACE. THOUGH THERE IS
A MID-LEVEL LAYER OF SUBSIDENCE ECHOED BY THE PRIOR FORECASTER...IT
COULD BE ALONG THE COLD FRONT THAT LOW-LEVEL LOCALIZED CONVERGENCE
YIELDS SOME LIGHT LOW-TOPPED SHOWERY WEATHER AS THE BOUNDARY-LAYER
IS ABLE TO DESTABILIZE EARLIER IN THE DAY. FOCUS WOULD BE ON THE
LEADING EDGE OF THE COLD FRONT. AMOUNTS WOULD BE VERY LIGHT. WILL GO
WITH SLIGHT CHANCE POPS AND COOLER TEMPERATURES TO THE E OF THE CT-
RIVER VALLEY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HIGHLIGHTS...

* SCATTERED STRONG THUNDERSTORMS POSSIBLE SUNDAY
* HEAT WAVE POSSIBLE TUESDAY THROUGH THURSDAY
* SCATTERED STORMS POSSIBLE LATE THURSDAY

SATURDAY NIGHT...A WARM FRONT WILL BE LIFTING NORTHWARD FROM LONG
ISLAND INTO SOUTHERN PORTIONS OF SOUTHERN NEW ENGLAND LATE SAT
NIGHT. GFS...AND THE ECWMF TO A LESSER EXTENT...SHOWS A SURGE OF
INSTABILITY ACROSS CT AND CENTRAL/WESTERN MA BETWEEN 09Z AND 12Z.
SCATTERED SHOWERS OR AN ELEVATED THUNDERSTORM ARE POSSIBLE TOWARD
DAYBREAK DUE TO WARM AIR ADVECTION AND A RAPIDLY MOVING VORTICITY
MAX MOVING THROUGH CENTRAL NEW ENGLAND.

SUNDAY... COULD BE AN ACTIVE WEATHER DAY. IN THE EARLY MORNING AT
12Z...VERTICAL WIND PROFILES INDICATE A SIGNIFICANT AMOUNT OF
VEERING BUT SPEEDS ARE LESS THAN 20- 25 KNOTS FROM THE SURFACE TO
700 MB. NEVERTHELESS...0-3KM HELICITY VALUES EXCEED 200 AND 0-1 KM
HELICITIES ARE 150-160 IN THE EASTERN HALF OF THE REGION. WITH
MORNING SUNSHINE BREAKING OUT BEHIND THE DEPARTING UPPER
DISTURBANCE...RAPID DESTABILIZATION IS EXPECTED IN THE LATE
MORNING HOURS WITH THE GFS INDICATING SURFACE-BASED CAPES REACHING
WELL ABOVE 3000 J/KG ACROSS MOST OF THE REGION BY 18Z. ML CAPES
APPROACH 2000. THE WARM FRONT WILL HAVE MOVED NORTHWARD INTO NORTH
CENTRAL AND NORTHEASTERN MA BY 18Z.

WE ARE VERY FAR AWAY AT THIS POINT AND DO NOT WANT TO GET TOO
CARRIED AWAY...BUT WE WILL NEED TO PAY EXTRA ATTENTION TO THE
POSSIBILITY OF A SURPRISE MORNING CONVECTIVE SPINUP.

IF SEVERE WEATHER DOES NOT OCCUR IN THE MORNING...IT COULD OCCUR
IN THE AFTERNOON AND EVENING HOURS AS A COLD FRONT SLOWLY APPROACHES
FROM NEW YORK STATE. THERE IS SOMEWHAT OF AN ELEVATED MIXED LAYER
WITH MID-LEVEL LAPSE RATES OF 6 TO 6.5 C/KM ON THE GFS...BUT IT IS
NOT PRESENT AT ALL ON THE ECMWF. WITH THE WARM FRONT INTO CENTRAL
NEW ENGLAND AT THAT POINT...THE MAIN THREATS FOR US WOULD BE LARGE
HAIL AND/OR DAMAGING WINDS. HOWEVER IT SHOULD BE NOTED THAT THE
ECMWF IS SLOWER WITH THE NORTHWARD PROGRESSION OF THE WARM FRONT.
SPC SREF SEVERE WEATHER OUTPUT FOR SUNDAY AFTERNOON INDICATES
SEVERAL MEMBERS WITH A SIGTOR PARAMETER OF 1 AND EVEN A COUPLE
WITH 2. SO...AGAIN CANNOT RULE OUT THE POSSIBILITY OF AN ISOLATED
TORNADO. THE GOOD NEWS IS THAT MAX TEMPERATURES ARE ONLY EXPECTED
TO REACH THE LOWER 80S AND WINDS ALOFT ARE ONLY MARGINALLY STRONG
ENOUGH FOR SEVERE WEATHER.

SUNDAY NIGHT AND MONDAY...
THE COLD FRONT STALLS ACROSS THE AREA. THIS IS SOMEWHAT TRICKY.
THE GFS SHOWS THE INFLUX OF VERY DRY AIR ALOFT AS INDICATED BY LOW
K INDICES. BUT THE ECMWF IS MUCH MORE MOIST AND HAS BETTER CHANCES
OF SHOWERS/TSTMS. AGAIN A LOT OF UNCERTAINTY AS THERE IS A GOOD
AMOUNT OF CAPE AROUND YET THERE IS HARDLY ANY SHEAR AS GUIDANCE
SHOWS 10-20 KTS. HAVE COMPROMISED WITH SLIGHT CHANCE POPS FOR
SHOWERS OR TSTMS. HIGH TEMPERATURES FORECAST TO BE A FEW DEGREES
WARMER THAN SUNDAY...MAINLY 80 TO 85.

TUESDAY THROUGH THURSDAY...
THE FRONT WASHES OUT SOMEWHERE OVER SOUTHERNMOST NEW ENGLAND BY
TUESDAY. CANNOT RULE OUT AN ISOLATED SHOWER TUESDAY. OTHERWISE...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL SPREAD FROM THE
MIDWEST TOWARD NEW ENGLAND. THIS WILL TRANSLATE TO MAINLY SUNNY
CONDITIONS AND MUCH HOTTER WEATHER. IN FACT...925 MB TEMPERATURES
REACH +28C WED AND THU AFTERNOONS. WE ARE FORECASTING NEAR 90 FOR
HIGHS ON TUE AND LOWER TO MID 90S WED AND THU OVER MUCH OF THE
INTERIOR... COOLER AT THE COAST. IT WOULD BE A HEAT WAVE IF WE
COULD HIT 90 DEGREES FOR THREE CONSECUTIVE DAYS.

THURSDAY EVENING...MODELS ARE TRENDING TOWARD HAVING A COLD FRONT
MOVE THROUGH THU NIGHT INTO FRI. THERE SHOULD BE SOLID CAPPING
DURING THE DAY ON THU WITH 700 MB TEMPS FORECAST TO BE +10 TO
+11C. THE CAP COULD ERODE THU NIGHT AND THERE IS A CHANCE OF
THUNDERSTORMS AS THE COLD FRONT APPROACHES.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT-TERM /THROUGH SATURDAY NIGHT/...HIGH CONFIDENCE.

THRU 00Z...

SHOWERS WITH EMBEDDED THUNDER WILL BE MOST NUMEROUS OVER NORTHERN
AND EASTERN MA INTO RI. SMALL HAIL AND GUSTY WINDS ARE THE MAIN
CONCERNS. MOST STORMS WILL BE ACCOMPANIED BY VFR WITH LOW PROB OF
MVFR. ACTIVITY WILL BE LESS NUMEROUS ACROSS CT.

AFTER 00Z..

ANY LINGERING SHOWERS/T-STORMS DISSIPATE BY 01Z/02Z. DRY WEATHER
AND VFR PREVAIL.

SATURDAY...

VFR WITH SCATTERED SHOWERS POSSIBLE ALONG A BACKDOOR FRONT ACROSS
THE INTERIOR.

SAT NIGHT...

VFR TO START BUT LOWERING TO MVFR AND LOW RISK OF IFR BY SUNDAY
MORNING IN SCATTERED SHOWERS AND FOG.

KBOS TERMINAL...ONSHORE WINDS PERSIST THRU SAT NIGHT. HIGH
CONFIDENCE ON SCT SHRA/-TSRA BUT LOWER CONFIDENCE ON SMALL AND
GUSTY WINDS. STORMS PEAK AROUND 21Z THEN DISSIPATE BY 00Z-02Z.
SCATTERED SHOWERS POSSIBLE SAT AFTN BUT THUNDER UNLIKELY.

KBDL TERMINAL...HIGH CONFIDENCE IN TAF. SHRA/TSRA SHOULD MAINLY
STAY N/E OF THE TERMINAL...BUT VCSH/VCTS IS POSSIBLE.

OUTLOOK...SUNDAY THROUGH TUESDAY...

SUNDAY INTO MONDAY...MODERATE CONFIDENCE. MVFR IN SCATTERED
SHOWERS AND THUNDERSTORMS. A FEW STRONG STORMS POSSIBLE LATE
SUNDAY MORNING THROUGH SUNDAY EVENING WITH LOCAL IFR VSBYS.

TUESDAY...MODERATE CONFIDENCE. VFR. POSSIBLE MVFR IN ISOLATED
SHOWERS OVER THE INTERIOR.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH FRIDAY NIGHT/...HIGH CONFIDENCE.

THROUGHOUT...TRANQUIL BOATING WEATHER WITH LIGHT WINDS AND SEAS AT
OR BELOW 4 FEET. THREAT OF AFTERNOON SHOWERS AND THUNDERSTORMS
TODAY SOME OF WHICH COULD BE STRONG TO SEVERE ALONG THE E-COAST OF
MASS WITH ONE OR MORE OF THE FOLLOWING THREATS: HAIL / FREQUENT
LIGHTNING / GALE FORCE WINDS. WET-WEATHER DISSIPATES OVERNIGHT.
WINDS BACK DURING SATURDAY WITH MODEST ONSHORE FLOW OFF THE
WATERS.

OUTLOOK...SATURDAY THROUGH TUESDAY...

HIGH CONFIDENCE. WINDS AND SEAS BELOW SMALL CRAFT ADVISORY LEVELS
THROUGH THIS PERIOD AS WEAK GRADIENT PERSISTS ACROSS WATERS.

WARM FRONT LIFTS N ACROSS THE WATERS SATURDAY NIGHT AND SUNDAY. A
SLOW MOVING COLD FRONT APPROACHES THE WATERS MONDAY INTO TUESDAY
BUT MAY DISSIPATE BY TUESDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE OVER THE WATERS SUNDAY
INTO SUNDAY EVENING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...SIPPRELL/GAF
NEAR TERM...NOCERA
SHORT TERM...SIPPRELL
LONG TERM...GAF
AVIATION...NOCERA/GAF
MARINE...SIPPRELL/GAF
Hazardous weather outlook, Jul 24, 4:49 AM EDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
449 AM EDT FRI JUL 24 2015

CTZ002>004-MAZ002>024-026-RIZ001>008-250900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
449 AM EDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
IN NORTHERN AND EASTERN MASSACHUSETTS. THEY MAY PRODUCE SMALL HAIL
AND GUSTY WINDS. AN ISOLATED SEVERE STORM PRODUCING LARGE HAIL
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FROM LATE
SUNDAY MORNING INTO SUNDAY EVENING.

HEAT INDICES COULD APPROACH HEAT ADVISORY CRITERIA AT SOME
INTERIOR LOCATIONS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE ON THE LOOKOUT FOR HAIL THIS AFTERNOON AND
EVENING IN NORTHERN AND EASTERN MASSACHUSETTS AND BE PREPARED TO
RELAY REPORTS TO THE NATIONAL WEATHER SERVICE.

ANZ230>237-250-251-254>256-250900-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
449 AM EDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE CLOSE TO THE COAST THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 24, 11:02 AM EDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1102 AM EDT FRI JUL 24 2015

MAZ005>007-013>022-241800-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-
INCLUDING THE CITIES OF...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...FOXBORO...NORWOOD...CAMBRIDGE...BOSTON...QUINCY...
TAUNTON...BROCKTON...PLYMOUTH...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN
1102 AM EDT FRI JUL 24 2015

...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS THIS AFTERNOON...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL IMPACT MUCH OF THE REGION
TODAY WITH MOST OF THE ACTIVITY AND STRONGEST STORMS FOCUSED
ACROSS EASTERN MASSACHUSETTS...INCLUDING THE GREATER BOSTON AREA
SOUTHWARD TO CAPE COD. SHOWERS AND THUNDERSTORMS ARE ALREADY
BEGINNING TO DEVELOP OVER NORTHERN NEW ENGLAND AT LATE MORNING AND
WILL MOVE INTO SOUTHERN NEW ENGLAND THIS AFTERNOON.

AREAL COVERAGE AND INTENSITY OF THE THUNDERSTORMS WILL PEAK
BETWEEN 3 PM TO 7 PM AND THEN BEGIN TO WEAKEN TOWARDS AND AFTER
SUNSET. THE MAIN WEATHER HAZARDS WITH ANY THUNDERSTORM WILL BE
HAIL AND STRONG WINDS. IN ADDITION THESE STORMS WILL RESULT IN A
RAPID BUT BRIEF TEMPERATURE DROP.

FORECAST CONFIDENCE IS HIGH FOR NUMEROUS THUNDERSTORMS PRODUCING
SMALL HAIL AND GUSTY WINDS. HOWEVER THE PROBABILITY IS MUCH LOWER
ON STORMS YIELDING LARGER HAIL AND STRONG/DAMAGING WINDS.
NONETHELESS A FEW STRONGER STORMS REMAIN POSSIBLE.

CITES AND TOWNS THAT ARE MOST LIKELY TO BE IMPACTED ARE FRAMINGHAM...
LOWELL...LAWRENCE...GLOUCESTER...FOXBORO...NORWOOD...CAMBRIDGE...
BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...FALL
RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH AND
PROVINCETOWN.

NOCERA
Special weather statement, Jul 24, 12:48 PM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1248 PM EDT FRI JUL 24 2015

MAZ007-241730-
EASTERN ESSEX-
1248 PM EDT FRI JUL 24 2015

...STRONG THUNDERSTORMS DEVELOPING IN SOUTH CENTRAL ESSEX COUNTY
COUNTIES...

AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER SALEM...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PEABODY...SALEM...BEVERLY...DANVERS...MARBLEHEAD AND SWAMPSCOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4255 7083 4255 7085 4254 7090 4253 7089
      4254 7087 4252 7089 4250 7089 4252 7086
      4252 7085 4250 7085 4247 7089 4255 7097
      4259 7087
TIME...MOT...LOC 1647Z 331DEG 18KT 4253 7089

MANNING
Special weather statement, Jul 24, 3:04 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
304 PM EDT FRI JUL 24 2015

MAZ004-241945-
NORTHERN WORCESTER-
304 PM EDT FRI JUL 24 2015

...STRONG THUNDERSTORM IN NORTHEASTERN WORCESTER COUNTY...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEOMINSTER...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEOMINSTER...FITCHBURG...HOLDEN...CLINTON...LUNENBURG...LANCASTER...
STERLING...WEST BOYLSTON...WESTMINSTER...BOLTON AND PRINCETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4256 7192 4259 7178 4242 7163 4237 7186
TIME...MOT...LOC 1903Z 335DEG 17KT 4254 7183

MANNING
Special weather statement, Jul 24, 3:18 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
318 PM EDT FRI JUL 24 2015

MAZ004-242000-
NORTHERN WORCESTER-
318 PM EDT FRI JUL 24 2015

...STRONG THUNDERSTORMS APPROACHING NORTH CENTRAL WORCESTER AND
NORTHWESTERN MIDDLESEX COUNTIES COUNTIES...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER JAFFREY...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FITCHBURG...GARDNER...WINCHENDON...WESTMINSTER AND ASHBURNHAM.

LAT...LON 4271 7190 4268 7187 4260 7184 4263 7204
      4271 7211
TIME...MOT...LOC 1918Z 331DEG 23KT 4282 7204

MANNING
Special weather statement, Jul 24, 3:26 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
326 PM EDT FRI JUL 24 2015

MAZ022-242015-
BARNSTABLE-
326 PM EDT FRI JUL 24 2015

...STRONG THUNDERSTORM IN SOUTHWESTERN BARNSTABLE COUNTY...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER BOURNE...OR 9 MILES EAST OF MARION...MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BARNSTABLE...FALMOUTH...SANDWICH...BOURNE AND MASHPEE.

LAT...LON 4161 7043 4162 7043 4159 7045 4160 7046
      4158 7046 4155 7049 4155 7055 4154 7061
      4174 7062 4179 7052 4161 7041
TIME...MOT...LOC 1925Z 335DEG 15KT 4173 7058

MANNING
Special weather statement, Jul 24, 3:29 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
329 PM EDT FRI JUL 24 2015

MAZ005-006-242000-
CENTRAL MIDDLESEX COUNTY-WESTERN ESSEX-
329 PM EDT FRI JUL 24 2015

...STRONG THUNDERSTORMS DEVELOPING IN WEST CENTRAL ESSEX AND
NORTHEASTERN MIDDLESEX COUNTIES COUNTIES...

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER PELHAM...OR NEAR DRACUT...MOVING SOUTHEAST
AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOWELL...LAWRENCE...METHUEN...BILLERICA...CHELMSFORD...ANDOVER...
DRACUT...TEWKSBURY...PELHAM AND TYNGSBOROUGH.

LAT...LON 4274 7121 4262 7115 4257 7135 4270 7143
      4270 7129 4273 7127 4274 7124 4275 7122
TIME...MOT...LOC 1929Z 337DEG 25KT 4276 7134

MANNING

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:48 PM EDTSpecial Weather StatementBOXEssex42 min
Jul 24, 3:04 PM EDTSpecial Weather StatementBOXWorcester41 min
Jul 24, 3:26 PM EDTSpecial Weather StatementBOXBarnstable49 min
Jul 24, 3:29 PM EDTSpecial Weather StatementBOXMiddlesex31 min
Jul 24, 4:02 PM EDTSpecial Weather StatementBOXWorcester43 min
Jul 24, 4:10 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex35 min
Jul 24, 4:21 PM EDTSpecial Marine WarningBOX54 min
Jul 24, 4:23 PM EDTSpecial Weather StatementBOXWorcester52 min
Jul 24, 4:31 PM EDTSpecial Weather StatementBOXEssex44 min
Jul 24, 4:37 PM EDTSpecial Weather StatementBOXWorcester38 min
Jul 24, 4:59 PM EDTSevere Thunderstorm WarningBOXWorcester46 min
Jul 24, 5:28 PM EDTSpecial Weather StatementBOXEssex47 min
Jul 24, 5:35 PM EDTSevere Thunderstorm WarningBOXEssex40 min
Jul 24, 5:36 PM EDTSpecial Marine WarningBOX54 min
Jul 24, 6:09 PM EDTSpecial Weather StatementBOXEssex66 min
Jul 24, 6:13 PM EDTSpecial Marine WarningBOX62 min
Jul 24, 6:29 PM EDTSpecial Marine WarningBOX61 min
Jul 24, 6:47 PM EDTSpecial Weather StatementBOXEssex43 min
Jul 24, 7:02 PM EDTSpecial Marine WarningBOX58 min
Jul 24, 7:32 PM EDTSpecial Marine WarningBOX58 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.